Fortunately, I do not suffer from migraines. However, my Dad and sister do.
Dad tends to get them on a regularly basis – say, every four months or so – for no apparent reason. He then has to take paracetamol and go to bed for hours on end in a darkened, quiet room. He also suffers from the problems with vision – ‘closing in', coloured blobs, etc. – but no vomiting. I think he suffers from a bit of nausea, though he takes the two paracetamol (1000mg) and then falls asleep. Paracetamol makes him drowsy anyway, even without a migraine.
My sister used to suffer regular migraines – say, every week or so – until she finished at her secondary school, which she hated, and went to college and university. She has not suffered one for years now, although I believe she had a relatively mild one a couple of years or so ago. Her symptoms in any case were the same as Dad's (above).
One of the most basic treatments is paracetamol, which is often combined with an anti-emetic (anti-nausea and anti-vomiting ingredient) called Metoclopramide hydrochloride (“Met-oh-cloh-pram-ide hi-droh-clor-ride”
, often going by the brand name Maxolon when purchased separately:
Metoclopramide hydrochloride also helps to speed up the absorption of paracetamol, meaning that relief should be more rapid even if nausea and/or vomiting are not present.
I take Metoclopramide hydrochloride on its own for the nausea I sometimes experience with my condition. Some links have been shown in research between my condition and migraines, especially where there is a family history of both. There is one family member on Dad's side with ME, along with me, and my Dad and sister suffer with migraines. Some migraine attacks can take up to three days to recover from, and this similar to my condition, where it can take three days for symptoms to appear after certain physical and/or mental activities. These symptoms can then last for a very long time after those three days in ME.
Painkillers like codeine, which is combined with aspirin (Codis 500) or paracetamol (Veganin), can be effective with head pain. Paracetamol may not always cut it! Also, as others have mentioned here, there are other, more powerful, drugs on the market. In any case, one should get migraines diagnosed by a doctor and keep an eye on it, and GPs can often supply more effective treatments anyway.
And I think most people who experience migraines will say this: migraines are not headaches!